Saturday, May 21, 2011
Wednesday, May 18, 2011
The anticonvulsant gabapentin, which was discovered over 40 years ago by the Japanese who were initially searching for an antispasmodic or muscle relaxant, is commonly used to treat neuropathic pain, possibly helping relieve symptoms of burning pain, shooting pain, hyperesthesia, and allodynia.
As per Medscape (June, 2010):
Patients who have abruptly discontinued gabapentin have reported symptoms of anxiety, diaphoresis, irritability, agitation, confusion, tachycardia, catatonia, and status epilepticus.[16–22] The symptoms that have been associated with gabapentin withdrawal tend to mimic some of the same withdrawal symptoms associated with ethanol and benzodiazepine withdrawal, possibly because gabapentin augments GABA levels, as does ethanol and benzodiazepines.In the setting of treating neuropathic pain, gabapentin can be tapering fairly quickly, but cautiously, monitoring for the above symptoms. I have seen it tapered and discontinued a number of ways with success:
- 50% of the total daily dose for 1 week, then stop.
- Decreasing by 25% weekly (or even every 3 to 4 days) would be a more cautious approach.
On another note with respect to gabapentin, is that is becoming more widely know as a medication with a potential for abuse.
From BC Poison Control Centre:
It is becoming increasingly evident that gabapentin may be subject to abuse in particular populations. Case reports describe gabapentin misuse in patients with prior histories of substance abuse and dependency; either to deal with cravings or abstinence symptoms, or as a substitute for substances such as cocaine. Drug users seeking pleasurable effects (e.g., euphoria) abuse gabapentin at various doses, and are willing to share their experiences. Pharmacists should be alert to the potential abuse or misuse of prescription drugs, and may be surprised (and somewhat disconcerted) at the information readily available through sites such as Erowid.